|| Checking for direct PDF access through Ovid
The liver is the most commonly involved internal organ in drug-induced systemic hypersensitivity. However, data obtained from these patients have yet to be analyzed in depth with respect to liver injury.The medical records of 136 patients who developed delayed-type drug hypersensitivity were reviewed at a tertiary referral hospital. Culprit drugs, the pattern and degree of liver injury, and the effect of systemic corticosteroids were evaluated in the group of patients with drug-induced systemic hypersensitivity and liver dysfunction (aspartate aminotransferase or alanine aminotransferase ≥80 IU/L). Clinical characteristics of patients with drug-induced systemic hypersensitivity and liver injury were analyzed.Among the 61 patients with drug-induced systemic hypersensitivity and liver dysfunction, the clinical phenotypes were drug reaction with eosinophilia and systemic symptoms (n = 29, 48%), Stevens-Johnson syndrome/toxic epidermal necrolysis (n = 11, 18%), and maculopapular rash (n = 17, 28%). Antibiotics (n = 27, 44%) were the most common cause of drug-induced systemic hypersensitivity with liver dysfunction. Whereas patients with Stevens-Johnson syndrome/toxic epidermal necrolysis had mild hepatocellular-type liver injury of relatively brief duration, those with drug reaction with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome had more severe and prolonged hepatocellular injury in addition to moderate to severe cholestatic-type liver injury. The use of systemic corticosteroids did not significantly affect either recovery from liver injury or mortality.This study was retrospective and the number of subjects was small.The results suggest that the severity, pattern, and duration of liver injury differ according to the drug-hypersensitivity phenotype. Further studies are needed to evaluate the role of systemic corticosteroids in drug-induced systemic hypersensitivity and liver injury.